Michigan, 2007

Hail and Damaging Winds in Michigan, July 9, 2007

July 9, 2007 · NWS GRR · 4 events in 4 counties and zones

Several severe thunderstorms across portions of central lower Michigan produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several severe thunderstorms across portions of central lower Michigan produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM EST, 1 hour earlier.

Area forecast discussion, Jul 9, 12:40 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT MON JUL 9 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS... (405 AM EDT MON JUL 9 2007)
A COLD FRONT WILL DRIFT SOUTH ACROSS THE AREA TODAY AND THIS
EVENING.  THE THREAT FOR SHOWERS AND STORMS WILL INCREASE AS THE
FRONT APPROACHES.  MORE SHOWERS AND STORMS WILL BE AROUND THE REGION
ON TUESDAY AND TUESDAY NIGHT AS A SECOND COLD FRONT COMES THROUGH.
BOTH SYSTEMS COULD PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS
STARTING MID DAY TODAY AND CONTINUING UNTIL ABOUT MIDNIGHT TUESDAY
NIGHT.  COOLER AND DRIER WEATHER WILL SETTLE IN FOR WEDNESDAY.
&&

.SHORT TERM... (1231 PM EDT MON JUL 9 2007)
COOL FRONT IS LOCATED ACROSS CENTRAL LOWER MICHIGAN AT MIDDAY WITH
AN AREA OF SHOWERS AND THUNDERSTORMS LOCATED ALONG AND JUST BEHIND
THE FRONT ACROSS NORTHERN MICHIGAN AND PORTIONS OF CENTRAL/SOUTHERN
WISCONSIN. MEAN LAYER CAPE VALUES ARE ON THE ORDER OF 1000 J/KG
ALONG AND AHEAD OF THE FRONT ACROSS CENTRAL LOWER MICHIGAN. HIGHER
MEAN LAYER CAPE VALUES (2000 TO 3000 J/KG) ARE LOCATED TO THE
SOUTHWEST OF OUR AREA THOUGH ACROSS IOWA...ILLINOIS AND SOUTHERN
WISCONSIN. THIS HIGH CAPE AIR IS ADVECTING TOWARD LOWER MICHIGAN IN
SOUTHWEST FLOW.

EXPECT CONVECTION THAT IS ALREADY GOING UPSTREAM IN WISCONSIN TO
ADVECT INTO CENTRAL LOWER MICHIGAN WITH TIME. ADDITIONAL DEVELOPMENT
IS EXPECTED AS WELL NEAR THE FRONTAL BOUNDARY THAT STRETCHES FROM
LOWER MICHIGAN BACK SOUTHWEST INTO IOWA.

LIFT ASSOCIATED WITH THE ENTRANCE REGION OF AN UPPER LEVEL JET
STREAK AND A SHORT WAVE MOVING TOWARD LOWER MICHIGAN SHOULD ONLY AID
THE CONVECTIVE PROCESS. SEVERE WEATHER NOT OUT OF THE QUESTION AT
ALL GIVEN INCREASING INSTABILITY AND DECENT SHEAR VALUES (30-40 KTS
IN THE 0-6KM LAYER) ESPECIALLY ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. WIND AND HAIL WILL BE THE MAIN THREATS. HAVE LIKELY
POPS OVER MUCH OF THE NORTHERN AND CENTRAL CWA...AND CHANCE IN THE
FAR SOUTH.

THE FRONT SLOWS DOWN EVEN FURTHER OVERNIGHT...AND SHOULD JUST DRIFT
SOUTH OF I94 BY DAYBREAK TUESDAY.  WE LOSE MUCH OF THE UPPER WIND
DYNAMICS OVERNIGHT...HOWEVER THE DEEPER MOISTURE WILL PERSIST...SO
HAVE DECIDED TO KEEP CHC POPS GOING ACROSS MUCH OF THE CWA.

THE FRONT LIFTS NORTHWARD ON TUESDAY AS A WARM FRONT.  ONCE AGAIN
THE WIND FIELDS DO NOT LOOK TOO FAVORABLE UNTIL THE END OF THE DAY
WHEN A LOW LEVEL JET BEGINS TO NOSE IN TOWARD THE CENTRAL PORTION OF
LAKE MICHIGAN.  INSTABILITY WILL BE RATHER HIGH THOUGH SO WILL
MAINTAIN CHC POPS ACROSS THE CWA.

A MORE POTENT COLD FRONT WILL CROSS THE CWA TUESDAY NIGHT.  GOOD
THETA-E ADVECTION MOVES IN WITH THE FRONT ALONG WITH THE
AFOREMENTIONED JET DYNAMICS.  THIS APPEARS TO BE THE BEST CHANCE FOR
SHOWERS AND STORMS AND HAVE RAISED POPS ACCORDINGLY.

THIS WILL BE A EXTENDED PERIOD OF SEVERE WEATHER POTENTIAL WITH
THESE FRONTS COMING THROUGH FROM ABOUT MID DAY TODAY UNTIL ABOUT
MIDNIGHT TUESDAY NIGHT.  SHEAR VALUES SUGGEST THE BEST CHANCE FOR
ORGANIZED STORMS WILL COME THIS AFTERNOON AND EVENING ACROSS THE
NORTHERN HALF OF THE CWA.  SHEAR VALUES THEN DROP SOMEWHAT TONIGHT
THROUGH TUESDAY NIGHT...HOWEVER THERE APPEARS TO BE ENOUGH DYNAMICS
LATE TUESDAY INTO TUESDAY NIGHT THAT SEVERE STORMS ALSO WILL BE
POSSIBLE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT
WITH THESE STORMS.

THE FRONT EXITS THE REGION EARLY WEDNESDAY MORNING.  WILL HAVE CHC
POPS ACROSS THE SE CWA...ELSEWHERE RAPID CLEARING WILL OCCUR BEHIND
THE FRONT.  MUCH COOLER AND LESS HUMID AIR MOVES IN WITH MAX TEMPS
IN THE MID AND UPPER 70S.
&&

.LONG TERM... (405 AM EDT MON JUL 9 2007)
ONLY CHANGES MADE TO THE EXTENDED WERE TO ADD SOME SLIGHT CHANCE
POPS FOR THURSDAY MORNING AND SCALE BACK PRECIP A BIT ON THURSDAY
AFTERNOON AS TWO WEAK VORT MAXES ROTATE THROUGH BIG UPPER TROUGH.

00Z GFS SHOWS BIG CONTINUITY CHANGES FOR FRIDAY NIGHT AS IT BRINGS A
SIGNIFICANT NORTHERN STREAM SHORTWAVE TROUGH THROUGH. THE DGEX IS
SLOWER AND FURTHER NORTH WITH THE TRACK OF THE SFC LOW WHILE THE
ECMWF SHOWS SFC RIDGING IN PLACE THROUGH FRIDAY NIGHT AND SATURDAY.
LOW CONFIDENCE FORECAST BEYOND FRIDAY...AND NO CHANGES MADE TO THE
GOING FORECAST FOR THAT TIME.
&&

.AVIATION...(140 PM EDT MON JUL 9 2007)
LINE OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT OVER LAKE
MICHIGAN AND EASTERN WISCONSIN WILL BEGIN TO MOVE IN OVER THE AREA
IN THE NEXT COUPLE OF HOURS. THE INITIAL LINE LOOKS LIKE IT MAY CLIP
THE KMKG TERMINAL BEFORE CONTINUING EAST/NORTHEAST. IN THE WAKE OF
THIS WAVE...THE FRONT SHOULD SINK SOUTH AND SLOWLY AFFECT THE OTHER
TERMINALS LATER THIS AFTERNOON AND EVENING.

THERE WILL BE A THREAT A SHOWERS AND THUNDERSTORMS AT JUST ABOUT
ANYTIME FROM LATE THIS AFTERNOON THROUGH LATE TOMORROW. THE THREAT
SHOULD TEMPORARILY DIMINISH AS THE FRONT MOVES NORTH OF THE AREA TUE
MORNING AS A WARM FRONT. A BIT OF LIGHT HAZE WILL BE POSSIBLE
OVERNIGHT WITH THE HIGH AMOUNT MOISTURE IN PLACE AND DUE TO ANY RAIN
THAT FALLS.

&&

.MARINE... (405 AM EDT MON JUL 9 2007)
WINDS AND WAVES WILL CONTINUE TO DIMINISH TODAY AS THE FRONT MOVES
IN.  WE MAY NEED A SMALL CRAFT ADVISORY BY LATE TUESDAY NIGHT AS THE
SECOND COLD FRONT MOVES THROUGH WITH BREEZY SW WINDS TURNING TO THE
WEST.
&&

.HYDROLOGY... (405 AM EDT MON JUL 9 2007)
PRECIPITABLE WATER VALUES WILL BE HOVERING JUST UNDER TWO INCHES
OVER THE NEXT 48 HOURS AS THE FRONTS MOVE THROUGH.  THIS COULD LEAD
TO SOME HEALTHY RAINFALL TOTALS.  ALSO WITH THE SLOW MOVING FRONT WE
MAY SEE SOME TRAINING ECHOES.  LOCALIZED URBAN AND/OR SMALL STREAM
FLOODING WILL BE POSSIBLE OVER THE NEXT TWO DAYS.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SHORT TERM: JK/DUKE
LONG TERM: OSTUNO
AVIATION: NJJ
MARINE: JK
HYDROLOGY: JK
Hazardous weather outlook, Jul 9, 11:44 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1244 PM EDT MON JUL 9 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1244 PM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER IS A POSSIBILITY ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COOL FRONT THAT EXTENDS FROM CENTRAL
LOWER MICHIGAN BACK SOUTHWEST INTO IOWA. STORMS HAVE THE POSSIBILITY
TO DEVELOP OVER LOWER MICHIGAN AS WELL AS MOVE IN FROM WISCONSIN AND
ILLINOIS.

STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THE
MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 200 PM AND
MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE TO THE EAST NEAR 30 MPH. THE
STRONGEST STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND
ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. ALL STORMS WILL
CONTAIN LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER IS POSSIBLE AGAIN ON TUESDAY AS A COLD FRONT
APPROACHES. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ844>849-101015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1244 PM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS A POSSIBILITY ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A COOL FRONT THAT EXTENDS FROM CENTRAL
LOWER MICHIGAN BACK SOUTHWEST INTO IOWA. STORMS HAVE THE POSSIBILITY
TO DEVELOP OVER LOWER MICHIGAN AS WELL AS MOVE IN FROM WISCONSIN AND
ILLINOIS.

STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THE
MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 200 PM AND
MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE TO THE EAST NEAR 30 MPH. THE
STRONGEST STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND
ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. ALL STORMS WILL
CONTAIN LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER IS POSSIBLE AGAIN ON TUESDAY AS A COLD FRONT
APPROACHES. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

WAVES OF 3 TO 5 FEET WILL POSE A HAZARD TO SMALL CRAFT TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO DUKE

In the hours before

Special weather statement, Jul 9, 12:44 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
144 PM EDT MON JUL 9 2007

MIZ037>040-043>046-050-092000-
CLARE-ISABELLA-LAKE-MASON-MECOSTA-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
144 PM EDT MON JUL 9 2007

...SPECIAL WEATHER STATEMENT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS EXTENDING FROM NORTHERN MASON COUNTY NEAR FREESOIL
SOUTHWEST INTO LAKE MICHIGAN. THESE STORMS WERE MOVING EAST AT 35
MPH. AREAS NORTH OF A MUSKEGON TO MOUNT PLEASANT LINE CAN EXPECT
STORMS TO MOVE INTO THE AREA OR DEVELOP THOUGH 4 PM EDT. SOME STORMS
WILL BE CAPABLE OF PRODUCING 50 MPH WINDS GUSTS...FREQUENT
LIGHTNING...SMALL HAIL AND BRIEF HEAVY RAIN.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE
PASSED.

LAT...LON 4380 8643 4396 8646 4407 8653 4418 8638
      4415 8575 4417 8462 4348 8461 4348 8556
      4330 8558 4330 8580 4321 8581 4320 8591
      4313 8593 4314 8629 4361 8654 4368 8654

TURNAGE

The radar

The Grand Rapids radar (KGRR), 90 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Newaygo

When
July 9, 1:40 PM EST
Where
Newaygo County, Brohman
Measured
0.88 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.680, -85.820

Seven eighths inch diameter hail was reported by local media in Brohman.

Thunderstorm Wind, Mecosta

When
July 9, 1:40 PM EST
Where
Mecosta County, Paris
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.770, -85.500

One tree was blown down in Paris and another was blown down in Big Rapids.

Hail, Clare

When
July 9, 2:34 PM EST to 2:40 PM EST
Where
Clare County, 0.69 mi N of Farwell to 0.5 mi E of Clare
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.840, -84.870

One inch diameter hail was reported at Clare and seven eighths inch diameter hail was reported at Farwell.

Thunderstorm Wind, Gratiot

When
July 9, 3:30 PM EST
Where
Gratiot County, 0.69 mi N of Breckenridge
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.410, -84.480

Three trees were blown down and one fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48557, 48558, 48562, 48568.